Nevada, 2008

Winter Weather in Nevada, January 20, 2008

January 20, 2008 · NWS REV · 1 event in 1 county or zone

A cold front which moved through the region brought snow to the northern Sierra and western Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A cold front which moved through the region brought snow to the northern Sierra and western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 20, 4:34 AM PST, 9 hours 26 minutes earlier.

Area forecast discussion, Jan 20, 4:34 AM PST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
434 AM PST SUN JAN 20 2008

.SHORT TERM...
COLD FRONT IS PUSHING SOUTH ACROSS OREGON AND WILL SOON MOVE INTO
NERN CA AND NWRN NV. RIDGE WINDS TO 80 MPH HAVE MIXED INTO THE
WIND PRONE VALLEYS OF WRN NV WITH A RECENT GUST NEAR 50 MPH IN
WASHOE VALLEY AND 40 MPH OUTSIDE THE NWS OFFICE. THIS PERIOD OF
STRONGER WINDS WILL BE SHORT LIVED AS THE MID LEVEL SPEED MAX
HEADS FARTHER TO THE SOUTH DURING THE NEXT FEW HOURS. A SHORT TERM
FORECAST WAS ISSUED FOR THE RENO ZONE TO MENTION THESE GUSTY
WINDS.

BY LATE MORNING...INCREASED LOW LEVEL MOISTURE AND UPPER LEVEL JET
DYNAMICS WILL LEAD TO DEVELOPMENT OF SNOW IN NERN CA AND NWRN NV.
INCREASING INSTBY WITH FAVORABLE LEFT EXIT REGION OF UPPER JET
CORE WILL PRODUCE AN AREA OF MODERATE TO HEAVY SNOW BY THIS
AFTERNOON INITIALLY ACROSS CENTRAL LASSEN AND WASHOE COUNTIES
BEFORE SPREADING SOUTH TOWARD THE I-80 CORRIDOR BY LATE
AFTERNOON...AND FARTHER SOUTH TO NEAR HIGHWAY 50 BY EARLY
EVENING. THE BEST COMBINATION OF MOISTURE AND LIFT IN THE LOW
LEVELS INCLUDING THE SNOW GROWTH LAYER BETWEEN -12 AND -18 DEGREES
C...ALONG WITH STEEP LAPSE RATES COME TOGETHER BETWEEN 23Z-03Z IN
THE RENO-SPARKS METRO AREA AND FROM ERN PLUMAS-SIERRA COUNTIES TO
THE NORTH SHORE OF LAKE TAHOE. SOME LOCATIONS WITHIN THIS AREA
COULD SEE A QUICK 4-5 INCHES OF SNOW WHERE MESOSCALE FORCING IS
MAXIMIZED...WHILE MORE GENERAL 1-3 INCH SNOW AMOUNTS WILL OCCUR
DOWN TO THE VALLEY FLOOR. THESE TOTALS WOULD BE SUFFICIENT ENOUGH
TO MEET SNOW ADVISORY CRITERIA FOR THE VALLEYS OF THE LASSEN AND
RENO ZONES BUT NOT FOR THE TAHOE BASIN. ALTHOUGH THE NORTHERN
WASHOE AND PERSHING-CHURCHILL COUNTIES WILL NOT BE INCLUDED IN A
SNOW ADVISORY AT THIS TIME...THESE AREAS COULD RECEIVE UP TO 2
INCHES OF SNOW THIS AFTERNOON AND EARLY EVENING. THE COLDER AIR
MASS WILL ALLOW SNOW TO ACCUMULATE QUICKLY TO ROAD SURFACES AND
PRODUCE DIFFICULT DRIVING CONDITIONS SOON AFTER THE SNOW BEGINS
FALLING.

THE ORGANIZED SNOW BAND WILL TAPER TO ISOLATED OR SCATTERED SNOW
SHOWERS LATER THIS EVENING AS THE JET DYNAMICS AND UNSTABLE
CONDITIONS DECREASE OVER THE REGION. BY MONDAY...THE LATEST RUNS
OF THE GFS AND CANADIAN MODELS ARE TRENDING TOWARD CLOSING THE
UPPER LOW OFF THE NORTHERN CA COAST. THIS POSITION IS FARTHER
WEST AND OFFSHORE THAN MODEL DATA FROM PREVIOUS DAYS AND THE
OVERALL EFFECT WOULD BE LESSER SNOW AMOUNTS IN THE SIERRA AND WRN
NV FOR MONDAY-TUESDAY...ESPECIALLY FOR MONO COUNTY WHICH WOULD
GET LEFT OUT OF THE DEFORMATION ZONE. HOWEVER...THE ECMWF IS THE
EXCEPTION TO THIS TREND AND KEEPS THE LOW NEARER TO THE COAST AND
WOULD YIELD HIGHER SNOW TOTALS FOR THE SIERRA ZONES INCLUDING THE
TAHOE BASIN. DUE TO THIS UNCERTAINTY...NO MAJOR DECREASE IN POPS
WILL BE MADE TO THE CURRENT FORECAST...BUT THE SPECIAL WEATHER
STATEMENT WILL NOT BE REISSUED AS THE POTENTIAL FOR OVER A FOOT OF
SNOW IN THE SIERRA BY TUESDAY BECOMES LESS LIKELY.

MAX TEMPS BOTH MONDAY AND TUESDAY WILL BE WELL BELOW NORMAL WITH
FEW LOCATIONS REACHING OR SURPASSING THE FREEZING MARK. MIN TEMPS
WILL BE GOVERNED BY CLOUD COVER...AS CLOUDY AREAS AT NIGHT SHOULD
BOTTOM OUT IN THE TEENS OR LOWER 20S...BUT ANYWHERE WHERE CLEARING
OCCURS OVER A FRESH SNOW COVER THE TEMPS WILL LIKELY PLUNGE INTO
THE SINGLE DIGITS OR EVEN BELOW ZERO. MJD

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
COLD AND UNSETTLED WEATHER WILL BE THE THEME DURING MOST OF THE
EXTENDED PERIOD. MEDIUM RANGE MODELS ARE NOT IN GOOD AGREEMENT ON
HANDLING OF CLOSED LOW ON WEDNESDAY AND THURSDAY. THE ECMWF HAS
THE LOW CENTER ALONG THE NORTHERN CA COAST WEDNESDAY AFTERNOON
THEN OPENS THE LOW AND MOVES IT INLAND WEDNESDAY NIGHT AND
THURSDAY. THE GFS AND CANADIAN MODELS KEEP THE LOW OFFSHORE
WEDNESDAY...FAR ENOUGH OFFSHORE TO LIMIT THE AMOUNT OF PRECIP THAT
WOULD FALL IN THE SIERRA AND WESTERN NV. THE GFS IS ABOUT 12 HOURS
SLOWER THAN THE ECMWF IN OPENING UP THE LOW AND BRINGING IT
INLAND. THE CANADIAN MODEL DOES NOT BRING THIS SYSTEM INLAND BUT
RATHER SHOWS A STRONGER LOW DROPPING INTO POSITION OFF THE PACNW
COAST AND ABSORBING THE SOUTHERN LOW. GFS ENSEMBLES ARE ALL OVER
THE PLACE WITH 500MB HEIGHTS FOR THE LATTER PART OF THE WEEK. WITH
ALL THIS IN MIND I DONT HAVE A LOT OF CONFIDENCE IN DETAILS OF
THE FORECAST AFTER WEDNESDAY BUT WILL TRY TO TREND THE FORECAST
TOWARDS THE ECMWF SOLUTION WHICH HAS SHOWN BETTER RUN TO RUN
CONSISTENCY OVER THE PAST FEW DAYS.

WITH THE UPPER LOW/TROUGH MOVING ACROSS THE REGION AND WITH THE
ACCOMPANYING MOISTURE AND INSTABILITY WILL KEEP A SLIGHT CHANCE OF
SNOW OR SNOW SHOWERS IN THE FORECAST THROUGH FRIDAY WITH HIGHER POPS
ALONG THE SIERRA AND INTO MINERAL COUNTY WEDNESDAY THROUGH THURSDAY.
TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL ALTHOUGH WE MAY BE
ABLE TO SQUEAK OUT A FEW READINGS IN THE LOWER 40S FOR WESTERN NV
VALLEYS FRIDAY AND SATURDAY DEPENDING ON HOW FAST THE SYSTEM MOVES
OFF. FRIDAY NIGHT AND SATURDAY LOOK TO BE DRY RIGHT NOW AS SHORT
WAVE RIDGING MOVES IN BEHIND THE DEPARTING LOW/TROUGH. WE WILL
CONTINUE TO MONITOR ANOTHER SYSTEM THAT WILL AFFECT THE AREA LATE
WEEKEND OR EARLY NEXT WEEK. RC

&&

.AVIATION...
VFR CONDITIONS WILL DETERIORATE TODAY AS A COLD FRONT AND UPPER
TROUGH PUSH SOUTH ACROSS THE AREA. COLD FRONT EXPECTED THROUGH KRNO
AND KLOL BETWEEN 22Z-00Z WITH LOCAL IFR VSBYS AND MVFR CIGS POSSIBLE
IN HEAVIER SNOW BANDS. AREAS OF MT OBSCUREMENT WILL DEVELOP TODAY
WITH THE INCREASING MOISTURE. SEVERAL INCHES OF SNOW ARE POSSIBLE IN
WESTERN NV VALLEYS BY LATE EVENING WITH GREATER AMOUNTS IN THE
HIGHER ELEVATIONS. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 6 PM PST THIS AFTERNOON FOR NVZ002.

     SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM PST THIS EVENING
     FOR NVZ003.

CA...SNOW ADVISORY FROM 11 AM THIS MORNING TO 8 PM PST THIS EVENING
     FOR CAZ071.

     LAKE WIND ADVISORY UNTIL 6 PM PST THIS AFTERNOON FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jan 20, 8:32 AM PST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
832 AM PST SUN JAN 20 2008

CAZ072-073-NVZ002-003-202000-
GREATER LAKE TAHOE AREA-MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE
832 AM PST SUN JAN 20 2008

...GUSTY WINDS EXPECTED THE NEXT FEW HOURS IN WIND PRONE AREAS...

WINDS SOUTH OF INTERSTATE 80 ALONG THE SIERRA FRONT HAVE
INCREASED THIS MORNING AHEAD OF THE APPROACHING COLD FRONT. WEST
TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH CAN BE
EXPECTED FOR MOST OF THE RENO-TAHOE AREA...AND SOUTH THROUGH MONO
COUNTY. WIND PRONE VALLEYS IN THE LEE OF THE EASTERN
SIERRA...ESPECIALLY ALONG HIGHWAY 395 SOUTH OF RENO IN WASHOE
VALLEY...WILL SEE WIND GUSTS AS HIGH AS 50 MPH.

MOTORISTS WITH HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR
STRONG WINDS ALONG WIND PRONE AREAS OF HIGHWAY 395. WINDS ARE
EXPECTED TO WEAKEN BY THE AFTERNOON.

HTTP://WEATHER.GOV/RENO
Special weather statement, Jan 20, 11:45 AM PST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1145 AM PST SUN JAN 20 2008

CAZ072-073-NVZ002-003-202300-
GREATER LAKE TAHOE AREA-MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE
1145 AM PST SUN JAN 20 2008

...STRONG GUSTY WINDS EXPECTED THIS AFTERNOON IN WIND PRONE AREAS...

STRONG GUSTY WINDS WILL CONTINUE ALONG THE SIERRA FRONT DOWN INTO
MONO COUNTY THIS AFTERNOON. WEST TO SOUTHWEST WINDS OF 15 TO 25
MPH WITH GUSTS UP TO 35 MPH CAN BE EXPECTED FOR THE CARSON CITY-
LAKE TAHOE REGION SOUTHWARD INTO MONO COUNTY AND MAMMOTH LAKES.

WIND PRONE VALLEYS IN THE LEE OF THE EASTERN SIERRA...ESPECIALLY
ALONG HIGHWAY 395 INCLUDING THE WASHOE AND CARSON VALLEYS DOWN
INTO BRIDGEPORT AND LEE VINING...WILL SEE WIND GUSTS AS HIGH AS
50 MPH.

WINDS ARE EXPECTED TO DECREASE ACROSS THE AREA FROM NORTH TO SOUTH
THIS AFTERNOON AS A COLD FRONT APPROACHES. SNOW SHOWERS WILL BEGIN
TO INCREASE IN COVERAGE ALONG THIS FRONT.

MOTORISTS WITH HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR
STRONG WINDS. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATES ON THIS SITUATION.

CS

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Western Nevada Basin and Range

When
January 20, 2:00 PM PST to 8:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Trained Spotter
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

A trained weather spotter located 1 mile southeast of Fallon reported a total of 4 inches of snowfall.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112485.